I have been having abdominal cramps about 3 inches to the left of my navel for 2 months now. I am a 29 year old otherwise healthy female. I've been to my PCP numerous times and haves seen a GI specialist, and nothing. The pain comes and goes. An episode will usually last about 1 - 3 hours. The pain comes in waves sort of like menstrual cramps. It seems to come on if I have been particularly active, standing for long periods of time, go a long time on an empty stomach, or eat a heavy meal. My bowel habits have not changed nor does a bowel movement have any affect on the cramps. I have daily, regular bowel movements; no constipation or diarrhea. Sometimes I will go for a few days with no pain, but it does seem that the episodes are getting more intense. We have also explored the possibility of it being a pelvic issue. My PCP did a pelvic exam and pap smear and ordered a pelvic sonogram and everything came back normal. They did 2 blood tests, and a UA.... both normal. I currently take Yaz birth control, a women's multi vitamin, and a calcium supplement. The onset of the pain did seem to coincide with some treatment that I received from a chiropractor for low back pain. The Chiropractor, along with spinal manipulations, was having me do spinal decompression. I discontinued the Chiropractic treatment after 4 sessions. I don't remember exactly when the pain started because I thought it was menstrual cramps when it first began (even though I wasn't menstruating). My PCP, at this same time, prescribed 15mg of Mobic (an NSAID), and 10mg Flexeril (a muscle relaxer) to treat my low back pain which I started taking daily for 1 month. I have since discontinued those meds, and am not having the low back pain. My PCP prescribed Bentyl, for colon spasms... it did nothing for the pain. He also prescribed aciphex for me to take daily (I don't seem to have heart burn or any other GERD type symptoms). I took it for a week and stopped because it wasn't helping. The GI specialist seemed to think it was a pulled muscle from the chiropractic treatment and really didn't want to explore any other option. (although he did prescribe nortyptoline- which I have not started to take). My PCP suggested I get on a daily fiber supplement for a week and see if that works... if not he said we can do a CT. I'm so tired of trying every med and waiting and waiting. This is making me feel like a crazy person! What is wrong with me? I'm wondering about the possibility of an ulcer from the Mobic, or maybe a hernia (from the spinal decompression - although there is no protrusion), or diverticulitus, or i don't know. I don't seem to have any symptoms besides the cramps. It makes me feel like a crazy person, because when I'm not having the pain I feel absolutely fine, but when it comes on it is really intense. I've wanted to go to the ER sometimes. WHAT IS IT???!!!
Pain in the lower left quadrant is generally suspected to be either a cyst on the ovary or diverticulosis. If they haven't checked you for diverticulosis you might ask them to do so.
Have you had a signoidoscopy lately? I believe you'll need to have that and a lower GI to make a definitive diagnosis.
It sounds like you've already been checked for pelvic inflamatory disease and the possibility of an ovarian cyst, so you might go with the diverticulosis testing to be sure.
The Bentyl is an anticholinergic used to treat IBS. It causes the spasming of the intestine to be less intense. The fact you are neither constipated, nor do you have diarrhea tells me you don't have IBS.
The fact remains, left lower quadrant pain periodically, and the fact your doctor wants you to eat more fiber tells me he is thinking in terms of diverticulosis (condition) or diverticulitis (inflamation (inflammation)).
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.